Minnesota, 2001Tornadoes and Hail in Minnesota, May 1, 2001
May 1, 2001 · NWS MPX · 58 events in 15 counties and zones
49 hail, 5 tornado, 2 thunderstorm wind, 2 funnel cloud, as filed by the National Weather Service.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $38 million
- Crop damage
- None recorded
- Events
- 58
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 1, 12:40 PM CST, 2 hours 50 minutes earlier.
Area forecast discussion, May 1, 12:40 PM CST, 2 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
140 PM CDT TUE MAY 1 2001
MAIN FCST CONCERN THIS AFTN IS WITH CONVECTION IN SHORT TERM. VERY
STRONG LOW AND MID LEVEL MID FIELDS COUPLING WITH STRONG UPPER JET
TO PRODUCT TREMENDOUS SHEAR PARAMETERS ACROSS FCST AREA. CAPES ARE
ALREADY AOA 2500 J/KG IN SRN FCST AREA. JUST WAITING TO OVERCOME
CINH...BUT BASED ON EARLIER SOUNDINGS...THIS SHOULD OCCUR BY
21Z. INITIAL SEVERE STORM DEVELOPMENT WILL LIKLEY LEAD TO EVENTUAL
MCS AS COLD POOLS MERGE. HOWEVER...WITH SFC LOW MOVG NWD AND
FILLING...WILL LIKELY BEGIN TO SEE EWD PROPAGATION SLOW AS STORMS
REACH WRN WI. THEREFORE...WILL KEEP MENTION OF PCPN THROUGH
EVENING THERE.
FRONTAL BOUNDARY THEN SHIFTS SEWD NEXT 36 HRS...WITH DRY HIGH
PRESSURE BUILDING ACRS MN. RIDGING SFC AND ALOFT WILL PRECLUDE
POPS THRU THURSDAY ALL AREAS. NEW AVN AND MRF HINTING AT WETTER
WEEKEND COMING UP THAN PREVIOUSLY PREDICTED. SEVERAL WEAK WAVES
EJECT ALONG STNRY BOUNDARY TO OUR SOUTH. THEREFORE...HAVE UPDATED
EXTENDED FOR CHC SHRA/TSTMS.
.MSP...NONE
DAVIS
In the hours before
Special weather statement, May 1, 11:15 AM CST, 4 hours 15 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-020200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT TUE MAY 1 2001
...SEVERE THUNDERSTORMS EXPECTED LATE THIS AFTERNOON AND TONIGHT...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS...LATE THIS
AFTERNOON AND THIS EVENING...OVER PARTS OF SOUTHERN MINNESOTA.
THE MODERATE RISK AREA INCLUDES THE TWIN CITIES...HUTCHINSON...
FARIBAULT...WASECA...ALBERT LEA...FAIRMONT...MANKATO...AND
NEW ULM.
THE REST OF CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN...IS
UNDER A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE TODAY AND TONIGHT.
SEVERE THUNDERSTORMS WILL DEVELOP ACROSS CENTRAL...AND SOUTH CENTRAL
MINNESOTA LATE THIS AFTERNOON...THEN MOVE INTO EAST CENTRAL...AND
SOUTHEAST PARTS OF THE STATE THIS EVENING.
THE PRIMARY THREAT WITH THESE STORMS WILL BE DAMAGING WINDS IN
EXCESS OF 75 MPH...AND LARGE HAIL...BUT AN ISOLATED TORNADO
CANNOT BE RULED OUT. SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND
TONIGHT...ESPECIALLY ACROSS THE MODERATE RISK AREA. STAY TUNED
TO LOCAL MEDIA AND NOAA WEATHER RADIO FOR FURTHER UPDATES AND
WARNINGS.
DAVIS
Event by event
49 hail, 5 tornado, 2 thunderstorm wind, 2 funnel cloud. Local standard time, as filed.
Hail, McLeod
- When
- May 1, 3:30 PM CST
- Where
- McLeod County, 2 mi S of Plato
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.733, -94.050
Hail, Sibley
- When
- May 1, 3:35 PM CST
- Where
- Sibley County, 3 mi N of Green Isle
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.733, -94.017
Hail, Carver
- When
- May 1, 3:40 PM CST
- Where
- Carver County, 2 mi W of Hamburg
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.733, -93.983
Hail, Carver
- When
- May 1, 3:43 PM CST
- Where
- Carver County, Hamburg
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.733, -93.950
Hail, Blue Earth
- When
- May 1, 3:50 PM CST
- Where
- Blue Earth County, Mapleton
- Measured
- 0.88 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.933, -93.967
Hail, Faribault
- When
- May 1, 3:50 PM CST
- Where
- Faribault County, Blue Earth
- Measured
- 0.88 in hail
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 43.633, -94.100
Hail, Blue Earth
- When
- May 1, 3:55 PM CST
- Where
- Blue Earth County, Garden City
- Measured
- 1.5 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.050, -94.167
Tornado, Blue Earth
- When
- May 1, 3:55 PM CST to 3:58 PM CST
- Where
- Blue Earth County, 3 mi NW of Mapleton
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- STORM CHASER
- Coordinates
- 43.967, -94.017
Touched down in open field. No damage reported.
Hail, Carver
- When
- May 1, 4:05 PM CST
- Where
- Carver County, Chaska
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.783, -93.600
Thunderstorm Wind, Blue Earth
- When
- May 1, 4:05 PM CST
- Where
- Blue Earth County, 5 mi NE of Mapleton
- Measured
- 55 kt (63 mph)
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.983, -93.900
Damage induced by rear flank downdraft per NWS damage survey. A few dozen trees down.
Hail, Scott
- When
- May 1, 4:08 PM CST
- Where
- Scott County, Jordan
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.667, -93.633
Hail, Carver
- When
- May 1, 4:10 PM CST
- Where
- Carver County, Chanhassen
- Measured
- 0.88 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 44.867, -93.533
Hail, Anoka
- When
- May 1, 4:10 PM CST
- Where
- Anoka County, Ramsey
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.250, -93.433
Hail, Faribault
- When
- May 1, 4:12 PM CST
- Where
- Faribault County, Bricelyn
- Measured
- 1.25 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.567, -93.817
Hail, Hennepin
- When
- May 1, 4:15 PM CST
- Where
- Hennepin County, Eden Prairie
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.850, -93.483
Hail, Anoka
- When
- May 1, 4:15 PM CST
- Where
- Anoka County, Anoka
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.200, -93.400
Hail, Carver
- When
- May 1, 4:15 PM CST
- Where
- Carver County, Chanhassen
- Measured
- 1.75 in hail
- Property damage
- $500,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.867, -93.533
Dozens of homes and vehicles damaged.
Hail, Blue Earth
- When
- May 1, 4:15 PM CST
- Where
- Blue Earth County, St Clair
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.083, -93.850
Hail, Faribault
- When
- May 1, 4:20 PM CST
- Where
- Faribault County, 3 mi NW of Kiester
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.567, -93.767
Hail, Hennepin
- When
- May 1, 4:22 PM CST
- Where
- Hennepin County, Eden Prairie
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.850, -93.483
Hail, Hennepin
- When
- May 1, 4:24 PM CST
- Where
- Hennepin County, Edina
- Measured
- 1.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.900, -93.350
Hail, Hennepin
- When
- May 1, 4:25 PM CST
- Where
- Hennepin County, Minneapolis
- Measured
- 0.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.000, -93.283
Reported at 54th and Lyndale Ave. South.
Hail, Anoka
- When
- May 1, 4:25 PM CST
- Where
- Anoka County, Anoka
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.200, -93.400
Hail, Waseca
- When
- May 1, 4:28 PM CST
- Where
- Waseca County, Waseca
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.083, -93.500
Hail, Hennepin
- When
- May 1, 4:30 PM CST
- Where
- Hennepin County, Hopkins
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.933, -93.400
Hail, Anoka
- When
- May 1, 4:30 PM CST
- Where
- Anoka County, Andover
- Measured
- 1.5 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.233, -93.300
Funnel Cloud, Waseca
- When
- May 1, 4:30 PM CST
- Where
- Waseca County, 5 mi NE of Waldorf
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
Hail, Hennepin
- When
- May 1, 4:32 PM CST
- Where
- Hennepin County, Minneapolis
- Measured
- 1.25 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.000, -93.283
Reported at 56th and Penn Ave.
Hail, Freeborn
- When
- May 1, 4:32 PM CST
- Where
- Freeborn County, Freeborn
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.767, -93.567
Hail, Hennepin
- When
- May 1, 4:35 PM CST
- Where
- Hennepin County, Minneapolis
- Measured
- 1.5 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 45.000, -93.283
Reported at 50th and France Ave South.
Hail, Hennepin
- When
- May 1, 4:40 PM CST
- Where
- Hennepin County, Minneapolis
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.000, -93.283
Observed at 45th and Hiawatha Ave. South.
Hail, Hennepin
- When
- May 1, 4:40 PM CST
- Where
- Hennepin County, Minneapolis
- Measured
- 2 in hail
- Property damage
- $10 million
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.000, -93.283
Reported at 60th and Penn. Ave. Damage estimate pertains to all of the hail reports across Hennepin County. Numerous buildings and vehicles damaged.
Funnel Cloud, Waseca
- When
- May 1, 4:41 PM CST
- Where
- Waseca County, 5 mi W of Otisco
- Reported by
- STORM CHASER
- Coordinates
- 44.022, -93.587 (the zone’s center; the record gives no point)
Hail, Ramsey
- When
- May 1, 4:42 PM CST
- Where
- Ramsey County, St Paul
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.967, -93.150
Observed at the University of St. Thomas.
Hail, Hennepin
- When
- May 1, 4:44 PM CST
- Where
- Hennepin County, Minneapolis
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.000, -93.283
Occured at the Metrodome in downtown Minneapolis.
Hail, Waseca
- When
- May 1, 4:46 PM CST
- Where
- Waseca County, Waseca
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.083, -93.500
Hail, Hennepin
- When
- May 1, 4:47 PM CST
- Where
- Hennepin County, Minneapolis
- Measured
- 1 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.000, -93.283
Spotted at 19th and Broadway.
Hail, Ramsey
- When
- May 1, 4:50 PM CST
- Where
- Ramsey County, St Paul
- Measured
- 1 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.967, -93.150
Reported at Snelling and Randolph in Highland Park.
Hail, Waseca
- When
- May 1, 4:50 PM CST
- Where
- Waseca County, 3 mi S of Waseca
- Measured
- 1.25 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.033, -93.500
Hail, Anoka
- When
- May 1, 4:50 PM CST
- Where
- Anoka County, Ham Lake
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.233, -93.233
Hail, Ramsey
- When
- May 1, 4:53 PM CST
- Where
- Ramsey County, Vadnais Hgts
- Measured
- 0.88 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.050, -93.083
Hail, Chisago
- When
- May 1, 4:55 PM CST
- Where
- Chisago County, Wyoming
- Measured
- 4 in hail
- Property damage
- $2.0 million
- Reported by
- AMATEUR RADIO
- Coordinates
- 45.333, -93.000
Numerous cars and structures damaged.
Hail, Dakota
- When
- May 1, 5:00 PM CST
- Where
- Dakota County, Farmington
- Measured
- 1.5 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.633, -93.150
Hail, Steele
- When
- May 1, 5:00 PM CST to 5:05 PM CST
- Where
- Steele County, Meriden
- Measured
- 0.88 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 44.083, -93.383
Hail, Dakota
- When
- May 1, 5:00 PM CST
- Where
- Dakota County, Apple Vly
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 47.883, -91.883
Hail, Ramsey
- When
- May 1, 5:00 PM CST
- Where
- Ramsey County, St Paul
- Measured
- 1.25 in hail
- Property damage
- $2.0 million
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.967, -93.150
Observed at the Univeristy of Minnesota St. Paul campus. Damage estimate pertains to all the hail reports from Ramsey County. Numerous vehicles and buildings damaged.
Hail, Chisago
- When
- May 1, 5:00 PM CST
- Where
- Chisago County, Taylors Falls
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.417, -92.667
Hail, Waseca
- When
- May 1, 5:05 PM CST
- Where
- Waseca County, 2 mi S of Waseca
- Measured
- 1.5 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.050, -93.500
Hail, Washington
- When
- May 1, 5:05 PM CST
- Where
- Washington County, Woodbury
- Measured
- 0.75 in hail
- Reported by
- AMATEUR RADIO
- Coordinates
- 44.900, -92.950
Hail, Anoka
- When
- May 1, 5:30 PM CST
- Where
- Anoka County, Ramsey
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 45.250, -93.433
Tornado, Steele
- When
- May 1, 5:32 PM CST
- Where
- Steele County, 1 mi N of Hope
- Rating
- F0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Reported by
- STORM CHASER
- Coordinates
- 43.983, -93.283
Brief touchdown in field. No damage reported.
Hail, Washington
- When
- May 1, 5:45 PM CST
- Where
- Washington County, 7 mi S of Afton
- Measured
- 2 in hail
- Property damage
- $1.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 44.800, -92.783
Damage incurred to vehicles, buildings and trailers at a Washington County park.
Tornado, Freeborn
- When
- May 1, 6:02 PM CST to 6:10 PM CST
- Where
- Freeborn County, Glenville
- Rating
- F2
- Path length
- 7 mi
- Path width
- 440 yd
- Property damage
- $20 million
- Reported by
- STORM CHASER
- Coordinates
- 43.567, -93.283
Tornado first touched down on the western fringe of Glenville, and produced major damage, especially on the northwest side of Glenville. There were 25 homes that sustained major damage, and 70 with minor damage. Damage survey indicated F2 damage on northwest side of Glenville, with F1 damage along rest of path.
Hail, Freeborn
- When
- May 1, 6:08 PM CST
- Where
- Freeborn County, 1 mi E of Petran
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.650, -93.200
Hail, Freeborn
- When
- May 1, 6:13 PM CST
- Where
- Freeborn County, Oakland
- Measured
- 1.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.683, -93.083
Thunderstorm Wind, Freeborn
- When
- May 1, 6:13 PM CST
- Where
- Freeborn County, Oakland
- Measured
- 52 kt (60 mph)
- Reported by
- STORM CHASER
- Coordinates
- 43.683, -93.083
Tornado, Freeborn
- When
- May 1, 6:15 PM CST to 6:24 PM CST
- Where
- Freeborn County, 4 mi SW of Oakland
- Rating
- F2
- Path length
- 5 mi
- Path width
- 250 yd
- Property damage
- $2.0 million
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.650, -93.133
Shortly after the Glenville tornado dissipated, another tornado formed 4 miles southwest of Oakland and dissipated about 1/2 mile before it would have crossed Interstate 90, which law enforcement had barricaded. Major damage to 3 farmsteads, minor damage to 8 others per damage survey.
Tornado, Freeborn
- When
- May 1, 6:29 PM CST to 6:32 PM CST
- Where
- Freeborn County, 1 mi E of Oakland
- Rating
- F1
- Path length
- 1 mi
- Path width
- 250 yd
- Property damage
- $50,000
- Reported by
- STORM CHASER
- Coordinates
- 43.683, -93.067
The third tornado in a series (the first one started at Glenville) formed just north of Interstate 90 and east of Oakland. It was on the ground for one mile in Freeborn County before crossing into Mower County, where it dissipated 4 N Austin (see Storm Data for southeast Minnesota). A few grain bins were blown down.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Drought in Florida, May 1 to 20, 2001$100 million · 5 events
- Tornado and Hail in Wisconsin, May 1, 2001$24 million · F0 · 17 events
- Flooding in Wisconsin, May 1 to 18, 2001$7.5 million · 6 events
- Flooding in Minnesota, May 1 to 16, 2001$6.0 million · 3 events
- Flooding in Iowa, May 1 to 9, 2001$1.9 million · 26 events
- Flooding in Iowa, May 1 to 18, 2001$5.5 million · 2 events
- High Wind in California, May 1 to 2, 2001$2.1 million · 70 kt wind · 5 events
- Flash Flooding and Hail in Iowa, May 1 to 2, 20011 injured · $508,000 · 1.75 in hail · 16 events
- Tornadoes and Hail in Minnesota, May 1, 2001$172,000 · F1 · 17 events
- Tornado and Damaging Wind in Wisconsin, May 1, 2001$15,000 · F1 · 2 events
- Drought in North Carolina, May 1 to 31, 200129 events
- Drought in New Jersey, May 1 to 20, 200120 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5249728, 5249729, 5249730, 5249731, 5249732, 5249733, 5249734, 5249735, 5249736, 5249737, 5249738, 5249739, 5249740, 5249741, 5249742, 5249743, 5249744, 5249822, 5249823, 5249824, 5249825, 5249826, 5249827, 5249828, 5249829, 5249830, 5249831, 5249832, 5249833, 5249834, 5249835, 5249836, 5249837, 5249838, 5249938, 5249839, 5249840, 5249841, 5249842, 5249843, and more.